Posts Tagged ‘myopathy’

Could you be risking heart failure by taking Statins?

July 19, 2011

Statins are drugs which doctors prescribe to lower cholesterol.  In the UK, GPs are given financial incentives to prescribe cholesterol lowering drugs to their patients which may be why they are one of the most prescribed drugs, today.  One doctor has even suggested that statins should be added to the water supply!

However, there are a number of nasty side effects which should be considered before a statin drug is prescribed.  One of the known side effects is myopathy, also known as muscle weakness or rhabdomyolysis.  It is a breakdown of muscle fibres that results in these fibres being released into the bloodstream which causes pain.

According to a study published in the journal Clinical Cardiology, statins have been linked to decreased heart muscle function (myocardial function), which is a major concern, because the majority of people who use statins are doing so because they have been told by their doctors that lowering their cholesterol will prevent heart attacks and strokes.

In the study, US researchers at the Department of Medicine, Michigan State University, evaluated the effects of statin therapy on heart muscle function in 28 patients. They found that there was significantly better heart muscle function in the control group, compared to the statin group.

Much as the researchers did not address the causes of decreased heart muscle function, it’s a well-known fact that statins lower your levels of an important heart nutrient, Co-enzyme Q10 (CoQ10), by blocking the pathway involved in cholesterol production. This is the same pathway by which CoQ10 is produced. Statins also reduce the blood cholesterol that transports CoQ10 and other beneficial fat-soluble antioxidants.

As statins deplete your body more and more of CoQ10, you’ll start suffering from fatigue, muscle weakness and soreness which may eventually lead to heart failure,  since the heart is a muscle. Unfortunately, mainstream medicine is slow to admit that CoQ10 depletion is a major concern (and health risk) and that statin drugs play a major part in it.

However, some countries are starting to take these finding seriously.  In Canada, there are clear risk warnings of CoQ10 depletion on the labelling of statin drugs. The warning labels even note that this nutrient deficiency: “could lead to impaired cardiac function in patients with borderline congestive heart failure.”   We can only hope that the UK will do the same.

If you are currently taking statins, has your doctor informed you about the risk of CoQ10 depletion?  Probably not and he probably did not tell you that you need to supplement with Co-enzyme Q10 either, in order to prevent irreversible damage to your muscles and heart.

If you want to find out more about statins and the truth about cholesterol, visit the blog of UK doctor, Dr. John Briffa, who has written extensively about statins and the damage they can do to your health. In his latest post, Dr. Briffa discusses a new study that adds to the mounting evidence already questioning the benefits of using statins as a way of ‘saving lives’.   See The Cholesterol Truth.  You may wish to encourage your GP to read it, too.

Advertisements